Alert archive / Iowa / Tornado Warnings in 2024
Tornado Warning 73, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Jun 25, 2024, 4:32 PM CDT for Jasper County, Iowa. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 25, 2024, 4:32 PM CDT (21:32 UTC)
- Expired
- Jun 25, 2024, 5:00 PM CDT
- In force
- 28 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Jasper County, IA
The radar
The Des Moines radar (KDMX), 50 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 4:32 PM CDT | TORNADO | 3 Wnw Lambs Grove, IA | Confirmed tornado by fire chief. Time estimated. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.5 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2135 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 1274 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 478 m²/s²
- 0-3 km storm-relative helicity
- 578 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.4
The text
As transmitted.
564 WFUS53 KDMX 252132 TORDMX IAC099-252200- /O.NEW.KDMX.TO.W.0073.240625T2132Z-240625T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED Tornado Warning National Weather Service Des Moines IA 432 PM CDT Tue Jun 25 2024 The National Weather Service in Des Moines has issued a * Tornado Warning for... Central Jasper County in central Iowa... * Until 500 PM CDT. * At 432 PM CDT, a severe thunderstorm capable of producing a tornado was located over Lambs Grove, or near Newton, moving south at 5 mph. HAZARD...Tornado. SOURCE...Radar indicated rotation. IMPACT...Expect damage to mobile homes, roofs, and vehicles. * This dangerous storm will be near... Newton and Lambs Grove around 435 PM CDT. Other locations impacted by this tornadic thunderstorm include Lambs Grove. This includes Interstate 80 between mile markers 159 and 166. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW! Move to a basement or an interior room on the lowest floor of a sturdy building. Avoid windows. If you are outdoors, in a mobile home, or in a vehicle, move to the closest substantial shelter and protect yourself from flying debris. && LAT...LON 4175 9317 4175 9305 4164 9303 4164 9320 TIME...MOT...LOC 2132Z 002DEG 5KT 4171 9312 TORNADO...RADAR INDICATED MAX HAIL SIZE...<.75 IN $$ Dodson
1 follow-up statement
945 WWUS53 KDMX 252155 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 455 PM CDT Tue Jun 25 2024 IAC099-252204- /O.EXP.KDMX.TO.W.0073.000000T0000Z-240625T2200Z/ Jasper IA- 455 PM CDT Tue Jun 25 2024 ...THE TORNADO WARNING FOR CENTRAL JASPER COUNTY WILL EXPIRE AT 500 PM CDT... The storm which prompted the warning has weakened below severe limits, and has exited the warned area. Therefore, the warning will be allowed to expire. However, hail and gusty winds are still possible with this thunderstorm. Remember, a Severe Thunderstorm Warning still remains in effect for portions of southern Jasper county. LAT...LON 4175 9317 4175 9305 4164 9303 4164 9320 TIME...MOT...LOC 2154Z 002DEG 5KT 4168 9312 $$ Dodson
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jun 25, 2:49 PM CDT, 1 hour 43 minutes earlier. Its key messages:
- Strong to a few severe storms late afternoon into the evening with main concern from large hail, damaging winds and locally heavy rainfall central and south.
- Larger complex of storms overnight across southwest half of Iowa with damaging winds main concern.
- Hydrologic discussion below main discussion details ongoing river flooding and future locally heavy rainfall potential
- Drying out this weekend with more seasonal temperature and humidity this weekend
Area forecast discussion, Jun 25, 2:49 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 249 PM CDT Tue Jun 25 2024 .KEY MESSAGES... - Strong to a few severe storms late afternoon into the evening with main concern from large hail, damaging winds and locally heavy rainfall central and south. - Larger complex of storms overnight across southwest half of Iowa with damaging winds main concern. - Hydrologic discussion below main discussion details ongoing river flooding and future locally heavy rainfall potential - Drying out this weekend with more seasonal temperature and humidity this weekend && .DISCUSSION... Issued at 248 PM CDT Tue Jun 25 2024 Boundary has settled down into the state this afternoon with lingering isolated convection into southern Iowa. Temperatures have once again climbed into the low 90s over the southern two-thirds of Iowa outside the areas with clouds with heat index values hovering around 100 in most locations in central and southern Iowa. The convection in the south has persisted but coverage has slowly been decreasing into the early afternoon with a bit of a col region in the low levels moving into southern Iowa. However, another weak wave is currently over the Nebraska Sandhills and is forecast to move southeast into tonight helping to produce the upcoming weather across the state. Instability is once again very strong with the high dewpoints and temperatures but is still be suppressed by relatively warm mid level temperatures. CAMS have continued to produce some isolated to scattered convection starting late this afternoon near the boundary in an east west corridor across the central portion of the state. Low level shear is relatively weak and the main concern with these storms will be large hail with the initial updrafts and then possible strong to severe wind gusts as the storms mature. There is the possibility of a brief tornado during the development stage, but given the weak surface flow and low level shear, this threat remains very limited. However, with the high amounts of moisture, the storms may also produce locally heavy rainfall and perhaps an isolated flash flood event, but widespread heavy rainfall is not anticipated with these storms. As the evening progresses, the weak wave in Nebraska moves east with additional convection developing in eastern Nebraska into western Iowa. The HRRR has been steadfast since late yesterday in organizing this convection into a line and pushing it southeast through central and southern Iowa tonight along the instability gradient. More recently, the larger scale models also indicate an MCS developing as the low level jet intensifies this evening and passing through the state in similar fashion into tonight. Therefore, have increased the PoPs through this evening into the early morning hours central and south in anticipation of this convective system. Damaging winds will be the primary threat with the storms with hail as a secondary. The 0-3KM shear vector is marginal at 25-30kts, therefore any QLCS tornado threat may be somewhat limited. Otherwise, the other concern will be from heavy rainfall although the progressive nature of the system is likely to limit the overall flash flooding threat. This activity departs the south towards daybreak on Wednesday with drier and cooler air arriving from the north. Quiet conditions are then forecast through Wednesday into much of Thursday morning as subsidence and a drier airmass remain in place across much of the state. However, warm advection and increasing theta-e advection by later in the day and particularly Thursday night into early Friday is likely to lead to widespread convection into Iowa, particularly across the southern half of Iowa. Some redevelopment of storms may occur in the far south on Friday afternoon prior to a front passing through the entire forecast area, but it appears that a good portion of the area should remain dry. Cooler and drier conditions return for the weekend with relatively pleasant weather for outdoor activity. A return to more active weather is then anticipated into next week as upper flow becomes more west to southwest across the western half of the CONUS. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1249 PM CDT Tue Jun 25 2024 Anticipate convection becoming more widespread late this afternoon into the overnight across central and southern Iowa with local MVFR to IFR conditions in and around the showers and storms. Mainly VFR conditions across northern Iowa. Conditions are expected to improve by Wednesday morning as the storms move southeast and drier air arrives in the state. Surface winds remain light and variable but will be gusty in and around storms. The winds become northerly and increase by Wednesday morning behind a cold front. && .HYDROLOGY... Issued at 248 AM CDT Tue Jun 25 2024 Moderate to record river flooding is occurring or is forecast on the West Fork Des Moines River, mainstem Des Moines River and parts of the Cedar River basin. The greatest immediate concern is river forecasts from the Humboldt area down to Fort Dodge. The crest may come in lower than expected but still significant. We continue to assess the data including real-time, in-situ river flow measurements made by our partners at the U.S. Geological Survey (USGS) which help us in the river forecast process. Some of the USGS staff endure dangerous conditions to make these measurements because they sometimes require wading or boating into the floodwaters and swift currents. NASA SPoRT relative soil moisture (RSM) continues to show more limited capacity over northern Iowa mainly north of U.S. Highway 20. Fortunately, much of the rainfall for later today into tonight is forecast to fall south of Highway 20 where RSM is lower/more capacity is available. This is also where USGS daily and 7 day streamflows shows river basins in the normal percentile versus northern Iowa at much above of high streamflows. Thus, again suggesting some capacity for rainfall that falls later today into tonight. The next chance for rainfall will be later Thursday through Friday night. It remains to be seen what kind of flash flood risk may result with the latest WPC excessive rainfall outlook at slight (2 out of 4) for a good portion of Iowa. While the experimental Hydrologic Ensemble Forecasting Service (HEFS) based on GEFS QPF points to mainly within bank rises at the 10% chance exceedance level, it will depend on where and how much rain falls in the basins. This will ultimately determine whether a given river response is a quicker rise, higher or prolonged crest, or a slower fall. Make sure to stay up to date on the latest forecasts and river information, avoid flooded areas and rivers, and never drive around barricades or through flooded areas. && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for IAZ070-081-082- 092>094. && DISCUSSION...Cogil AVIATION...Cogil HYDROLOGY...Zogg
Hazardous weather outlook, Jun 25, 4:00 PM CDT, 32 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 400 PM CDT Tue Jun 25 2024 IAZ004>007-015>017-023>028-033>039-044>050-057>062-071>075- 083>086-095>097-262100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Adair-Madison-Warren-Marion-Mahaska-Clarke-Lucas-Monroe- Wapello-Wayne-Appanoose-Davis- 400 PM CDT Tue Jun 25 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms are expected at times from late this afternoon through tonight, primarily near to south of Highway 20. Severe storms are possible during this time with damaging winds and large hail the primary threats with initial storms into this evening, and damaging wind gusts possible in a secondary round overnight. Locally heavy rainfall and a few tornadoes may also be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances return to the forecast at times from late Thursday through Friday. Heavy rain will be possible during this time. The potential for any severe thunderstorm hazards will be better assessed in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon into evening. IAZ070-081-082-092>094-262100- Cass-Adams-Union-Taylor-Ringgold-Decatur- 400 PM CDT Tue Jun 25 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Heat Advisory is in effect for the area this afternoon and evening. Please visit weather.gov/dmx for more details. Scattered thunderstorms are expected at times from late this afternoon through tonight. Severe storms are possible during this time with damaging winds and large hail the primary threats with initial storms into this evening, and damaging wind gusts possible in a secondary round overnight. Locally heavy rainfall and a few tornadoes may also be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances return to the forecast at times from late Thursday through Friday. Heavy rain will be possible during this time. The potential for any severe thunderstorm hazards will be better assessed in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon into evening.
In the hours before
Special weather statement, Jun 25, 4:02 PM CDT, 30 minutes before
Special Weather Statement National Weather Service Des Moines IA 402 PM CDT Tue Jun 25 2024 IAZ044>050-057>062-070>075-252315- Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie- Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion- Mahaska- Including the cities of Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, and Oskaloosa 402 PM CDT Tue Jun 25 2024 ...CONDITIONS ARE FAVORABLE FOR FUNNEL CLOUDS... A weak boundary is sitting east west across central Iowa. Showers and isolated thunderstorms are possible this afternoon. Due to the amount of heat and humidity in the air, some funnel clouds or a brief weak tornado is possible this afternoon and early evening. WHAT...Funnel clouds are possible due to current atmospheric conditions. These funnel clouds are typically brief, drop only a few hundred feet from the cloud base, and rarely become a tornado or cause damage. WHERE...Counties across Central Iowa WHEN...4 to 8 pm IMPACTS...None expected with funnel clouds but if a brief tornado occurs, then some damage will be possible. PREPAREDNESS AND PRECAUTIONARY ACTIONS...If a funnel cloud is spotted, report it to the National Weather Service. If a tornado warning becomes necessary to be issued, take appropriate action and seek shelter immediately. REV
Local storm report, Jun 25, 4:32 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
432 PM CDT Tue Jun 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM Funnel Cloud 1 NE Lambs Grove 41.71N 93.06W
06/25/2024 Jasper IA Storm Chaser
&&
MPThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 4:47 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 43 min |
| Jun 25, 5:09 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Poweshiek | 51 min |
| Jun 25, 5:24 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Jasper, Madison, Marion, Polk, Warren | 51 min |
| Jun 25, 6:14 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Polk, Warren | 46 min |
| Jun 25, 6:32 PM CDT | Tornado Warning | DMX | Madison | 28 min |
| Jun 25, 6:35 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Warren | 40 min |
| Jun 25, 6:37 PM CDT | Tornado Warning | DMX | Madison, Warren | 23 min |
| Jun 25, 6:56 PM CDT | Tornado Warning | DMX | Madison | 34 min |
| Jun 25, 6:59 PM CDT | Severe Thunderstorm Warning | DMX | Madison, Warren | 46 min |
Nearby
Tornado Warnings in Iowa, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.